Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 58, NWS Cheyenne, WY

July 3, 2017Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 3, 2017, 5:24 PM MDT for Morrill County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 5:24 PM MDT (23:24 UTC)
Expired
Jul 3, 2017, 5:52 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS55 KCYS 032324
SVRCYS
NEC123-040030-
/O.NEW.KCYS.SV.W.0058.170703T2324Z-170704T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
524 PM MDT MON JUL 3 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morrill County in the Panhandle of Nebraska...

* Until 630 PM MDT

* At 524 PM MDT, a severe thunderstorm was located 10 miles west of
  Richardson Lake, or 27 miles south of Alliance, moving southwest at
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  The Intersection Of Highway 385 And 92 around 630 PM MDT. 

Other locations impacted by this severe thunderstorm include
Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4153 10300 4185 10308 4184 10268 4176 10267
      4174 10264 4164 10263 4152 10264
TIME...MOT...LOC 2324Z 039DEG 7KT 4171 10280 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
970 
WWUS55 KCYS 032349
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
549 PM MDT MON JUL 3 2017

NEC123-040030-
/O.CON.KCYS.SV.W.0058.000000T0000Z-170704T0030Z/
Morrill NE-
549 PM MDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHEASTERN MORRILL COUNTY...

At 549 PM MDT, a severe thunderstorm was located near Richardson
Lake, or 25 miles northwest of Oshkosh, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
southeastern Morrill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4152 10279 4184 10282 4184 10268 4176 10267
      4174 10264 4164 10263 4152 10264
TIME...MOT...LOC 2349Z 273DEG 8KT 4168 10267 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
135 
WWUS55 KCYS 032352
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
552 PM MDT MON JUL 3 2017

NEC123-040002-
/O.CAN.KCYS.SV.W.0058.000000T0000Z-170704T0030Z/
Morrill NE-
552 PM MDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRILL COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4152 10279 4184 10282 4184 10268 4176 10267
      4174 10264 4164 10263 4152 10264
TIME...MOT...LOC 2350Z 039DEG 7KT 4168 10267 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:07 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 3:07 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
307 PM MDT Mon Jul 3 2017

.SHORT TERM...Tonight through Wednesday Night

The latest KCYS radar loop was indicative of scattered to numerous
showers and thunderstorms across southeast WY. A very dry boundary
layer remains in place across the CWA w/ inverted-V profiles, so a
threat for 40-50 MPH wind gusts will accompany this activity. Rain
amounts should be minimal from these high-based storms. We may see
a few showers linger into the early evening, but in general expect
to see things winding down as a mid-level disturbance continues to
track east into central NE. We could see another round of showers/
thunderstorms on Tuesday afternoon/evening, but rising heights and
resultant subsidence should keep activity quite isolated. The GFS/
NAM are both showing very limited QPF, so it may be tough to get a
storm or two going. The upper ridge axis moves overhead Wed, w/ H7
temperatures ranging from 16-17 deg C over the NE Panhandle, to 20
deg C over western Carbon county. It should be a very hot day over
much of the area with deep subsidence in place and resulting ample
sunshine. We continued to advertise forecast high temperatures 3-5
degrees warmer than consensus model guidance, putting a large part
of the CWA in the 90s, near 100 F in the Platte River Valley.

.LONG TERM...(Thursday through next Monday)
Issued at 250 PM MDT Mon Jul 3 2017

Medium to long range models continue to show a dominant upper
level high pressure building over Utah and Colorado through the
weekend. Model show this high slightly further west compared to
previous model runs with its position closer to the four corners
region by Sunday and next Monday. This will result in a slightly
more favorable environment for convection, especially across
southeast Wyoming due to upslope winds and weak northwest flow
aloft. With limited forcing, was not comfortable going over 30
percent for POP due to timing of shortwave energy. Any convection
that does develop will likely be slow moving with locally heavy
rainfall. Models do indicate a weak front just off the surface
sliding southward along the high plains for Friday and Saturday,
so kept the highest POP and chances for thunderstorms for these
days. By early next week, models show a strong ridge axis
extending into Wyoming on the northern portion of the the main
area of high pressure. Believe this feature will enhance midlevel
subsidence and lower precipitation chances across the area late
Sunday and Monday afternoon. Temperatures will remain well above
normal with highs generally in the middle 80's to middle 90's
across the area, including locations west of the Laramie Range.
Thursday and Monday look like the hottest days during this
forecast period with most places in the 90's, and a few areas
below 4500 feet even hitting the century mark in the afternoon.

&&

.AVIATION...(For the 18Z TAFS through Tuesday morning)

VFR conditions will prevail through tonight with intervals of
midlevel cloudiness. Widely scattered showers and thunderstorms east
of the Laramie Range will continue to develop and move southeast
across the high plains. These showers will spread eastward and
affect the western NE terminals through 00z before diminishing with
the loss of daytime heating. Light winds and clearing skies are
expected tonight.

&&

.FIRE WEATHER...
Issued at 147 PM MDT Mon Jul 3 2017

Near-critical fire weather conditions are ongoing across Carbon Co
this afternoon with occasional wind gusts over 30 MPH at RWL along
with RH values near 10 percent. So far, the sporadic nature of the
wind gusts has precluded the issuance of a Red Flag Warning but we
will continue to monitor. Otherwise, hot and dry weather is likely
to prevail through mid/late week. Light winds should prevent wide-
spread critical fire weather conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...CLH
Hazardous weather outlook, Jul 3, 4:09 AM MDT, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
409 AM MDT Mon Jul 3 2017

WYZ101>119-041015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
409 AM MDT Mon Jul 3 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected once again this
afternoon. A few storms may become strong but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to widely scattered showers and thunderstorms are
possible especially Friday through Sunday. At this time widespread
severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed at this time.

NEZ002-003-019>021-054-055-095-096-041015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
409 AM MDT Mon Jul 3 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected once again this
afternoon. A few storms may become strong but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to widely scattered showers and thunderstorms are
possible especially Friday through Sunday. At this time widespread
severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed at this time.

In the hours before

Special weather statement, Jul 3, 4:14 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT MON JUL 3 2017

NEZ055-032300-
Cheyenne NE-
414 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Twin Buttes, or 11 miles southeast of Sidney, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne County.

LAT...LON 4104 10262 4100 10263 4101 10290 4104 10290
      4106 10261
TIME...MOT...LOC 2213Z 277DEG 13KT 4100 10282

Rubin
Special weather statement, Jul 3, 4:43 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
443 PM MDT MON JUL 3 2017

NEZ055-032330-
Cheyenne NE-
443 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 530 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm over
Colton, or 8 miles east of Sidney, moving east at 45 mph.

Another strong thunderstorm was just southeast of Sunol, moving
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

This strong thunderstorm will be near...
  Sunol around 445 PM MDT.
  Lodgepole around 455 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 62 and
77.

LAT...LON 4100 10262 4101 10284 4115 10296 4122 10294
      4122 10261
TIME...MOT...LOC 2242Z 287DEG 40KT 4115 10282

Rubin
Special weather statement, Jul 3, 4:51 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
451 PM MDT MON JUL 3 2017

NEZ021-032330-
Morrill NE-
451 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL COUNTY UNTIL
530 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Richardson Lake, or 27 miles south of Alliance. This storm was nearly
stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Morrill County.

LAT...LON 4162 10287 4191 10288 4192 10268 4179 10268
      4174 10266 4174 10264 4162 10263
TIME...MOT...LOC 2251Z 015DEG 4KT 4172 10270

Rubin
Special weather statement, Jul 3, 4:52 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
452 PM MDT MON JUL 3 2017

NEZ055-032345-
Cheyenne NE-
452 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE COUNTY
UNTIL 545 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gurley, or 15 miles north of Sidney, moving east at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gurley.

LAT...LON 4131 10306 4140 10300 4137 10290 4124 10291
TIME...MOT...LOC 2252Z 285DEG 8KT 4136 10297

Cox
Local storm report, Jul 3, 5:00 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             8 NE SIDNEY             41.22N 102.86W
07/03/2017  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

KC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:18 PM MDTSpecial Weather StatementCYSBox Butte42 min
Jul 2, 6:36 PM MDTSpecial Weather StatementCYSDawes39 min
Jul 2, 7:15 PM MDTSpecial Weather StatementCYSBox Butte30 min
Jul 2, 7:36 PM MDTSpecial Weather StatementCYSMorrill39 min
Jul 3, 4:14 PM MDTSpecial Weather StatementCYSCheyenne46 min
Jul 3, 4:43 PM MDTSpecial Weather StatementCYSCheyenne47 min
Jul 3, 4:48 PM MDTSevere Thunderstorm WarningCYSCheyenne37 min
Jul 3, 4:51 PM MDTSpecial Weather StatementCYSMorrill39 min
Jul 3, 4:52 PM MDTSpecial Weather StatementCYSCheyenne53 min
Jul 3, 5:47 PM MDTAreal Flood AdvisoryCYSMorrill3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.